Format

Send to

Choose Destination
Isr Med Assoc J. 1999 Oct;1(2):89-91.

Nimesulide-induced hepatitis and acute liver failure.

Author information

1
Department of Gastroenterology, Sheba Medical Center, Tel-Hashomer, Israel.

Abstract

BACKGROUND:

Nimesulide is a relatively new non-steroidal anti-inflammatory drug that is gaining popularity in many countries because it is a selective cyclooxygenase 2 inhibitor. Occasionally, treatment is associated with mild elevation of liver enzymes, which return to normal upon discontinuation of the drug. Several cases of nimesulide-induced symptomatic hepatitis were also recently reported, but these patients all recovered.

OBJECTIVES:

To report the characteristics of liver injury induced by nimesulide.

PATIENTS AND METHODS:

We report retrospectively six patients, five of them females with a median age of 59 years, whose aminotransferase levels rose after they took nimesulide for joint pains. In all patients nimesulide was discontinued, laboratory tests for viral and autoimmune causes of hepatitis were performed, and sufficient follow-up was available.

RESULTS:

One patient remained asymptomatic. Four patients presented with symptoms, including fatigue, nausea and vomiting, which had developed several weeks after they began taking nimesulide (median 10 weeks, range 2-13). Hepatocellular injury was observed with median peak serum alanine aminotransferase 15 times the upper limit of normal (range 4-35), reversing to normal 2-4 months after discontinuation of the drug. The remaining patient developed symptoms, but continued taking the drug for another 2 weeks. She subsequently developed acute hepatic failure with encephalopathy and hepatorenal syndrome and died 6 weeks after hospitalization. In none of the cases did serological tests for hepatitis A, B and C, Epstein-Barr virus and cytomegalovirus, as well as autoimmune hepatitis reveal findings.

CONCLUSIONS:

Nimesulide may cause liver damage. The clinical presentation may vary from abnormal liver enzyme levels with no symptoms, to fatal hepatic failure. Therefore, monitoring liver enzymes after initiating therapy with nimesulide seems prudent.

PMID:
10731303
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center